We already know about the devastating effects of opioids like fentanyl, but now there may be a dangerous new drug flooding our streets.
Recommended: Nitazenes, New Synthetic Opioids besides Fentanyl
What Is Isotonitazene?
Isotonitazene is an opioid with similar effects to fentanyl, although it differs on a chemical level. Isotonitazene is structurally similar to the drug etonitazene, a nationally and internationally controlled substance used as an analgesic, or pain relief drug.
Initially developed in the 1950s, etonitazene is exceedingly potent, significantly more so than morphine. While isotonitazene is not as potent as etonitazene, its toxicity is still equivalent to or higher than that of fentanyl, making it extremely dangerous, even in small doses.
In the past two years, isotonitazene has popped up in European areas like Germany, Sweden, and the UK. More recently, it has made its way to North America. In the United States, it has been officially identified as the cause of eight deaths between June and December of 2019.
In early 2020, 1,900 isotonitazene tablets that visually resembled hydromorphone tablets were seized in a drug raid in Halifax, Nova Scotia. In America, isotonitazene mixed with cocaine was responsible for several dozen overdoses in Illinois and Indiana this year.
The Dangers of Illegally Manufactured Opioids
In the past few years, there has been a massive uptick of opioid-related deaths. In 2018 alone, the US experienced 31,000 deaths from opiate overdoses. Sixty-seven percent of those are related to synthetic opioids.
Manufactured drugs like isotonitazene are not well-studied, which means they can have dangerous long and short-term effects. Often, like other illegally-produced opioids, they are prepared as tablets or powder and can be used to cut more common street drugs like heroin or cocaine. This means that even if an addict thinks they know what they are buying, they don’t always know what they’re going to get, which is a recipe for overdose.
Unlike pharmaceutical medications, which are subject to strict FDA inspection, there is no regulation or oversight for illegally produced drugs. Beyond the dangers of synthetic opioids themselves, there are also less obvious health hazards to using illicitly manufactured drugs.
Isotonitazene and Overdose
Etonitazene and its analogs—including isotonitazene—have been known to cause potentially fatal respiratory depression. This means someone who has overdosed is unable to breathe properly, and it can affect the body’s intake of oxygen and output of carbon dioxide. When left untreated, opioid-induced respiratory depression (OIRD) can result in cardiorespiratory arrest, followed by hypoxia and hypercapnia. OIRD is the leading cause of opioid-related deaths.
What to Do In Case of Isotonitazene Overdose
If someone is experiencing an opioid overdose, they may have shallow or significantly slowed breathing – often around or less than eight breaths per minute. Both are signs of respiratory depression. Other symptoms include pinpoint pupils, deep stupor or unconsciousness, and lips turning blue, which completes what the WHO refers to as the “opioid overdose triad.”
The symptoms of OIRD can be reversed by administering Naloxone. However, in the event of an overdose, you should immediately call emergency services as you may not know about any underlying health concerns.
Synthetic opioids and street drugs pose a significant risk to the individuals who use them. If you or a loved one are struggling with opioid addiction, you’re not alone. There is help for you, and it’s never too soon to reach out.
Choose Recovery Over Addiction
We're here 24/7 to help you get the care you need to live life on your terms, without drugs or alcohol. Talk to our recovery specialists today and learn about our integrated treatment programs.